Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 17, 2018, 8:15 PM EDT for Franklin County, Virginia. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 8:15 PM EDT (00:15 UTC)
- Expired
- May 18, 2018, 2:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 8:42 PM EDT | FLASH FLOOD | 5 Sw Stewartsville, VA | WATER RUNNING OVER VALLEY VIEW ROAD FROM AN UNNAMED CREEK AND INTO A BASEMENT OF A NEARBY HOME |
| May 18, 12:00 AM EDT | FLOOD | 5 Sw Stewartsville, VA | FLOODING AT THE INTERSECTION OF COPPER COVE ROAD AND VALLEYVIEW ROAD. ROAD CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
056
WGUS51 KRNK 180015
FFWRNK
VAC067-180615-
/O.NEW.KRNK.FF.W.0007.180518T0015Z-180518T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
815 PM EDT THU MAY 17 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Northern Franklin County in west central Virginia...
* Until 215 AM EDT Friday
* At 813 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen across the extreme northern portion of the county
near Roanoke. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Rocky Mount...
Boones Mill...
Penhook...
Burnt Chimney...
and Western Smith Mountain Lake.
Additional rainfall amounts of one to three inches are possible
into the early morning hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3708 8011 3713 8012 3717 8003 3717 8001
3715 8000 3714 7996 3716 7991 3721 7988
3723 7982 3721 7980 3723 7978 3720 7978
3719 7972 3715 7971 3715 7970 3716 7970
3705 7959 3705 7960 3704 7959 3685 7965
$$
WERT2 follow-up statements
218
WGUS71 KRNK 180131
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
931 PM EDT THU MAY 17 2018
VAC067-180615-
/O.CON.KRNK.FF.W.0007.000000T0000Z-180518T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin VA-
931 PM EDT THU MAY 17 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR
NORTHERN FRANKLIN COUNTY...
At 924 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across portions of the warned area, mainly north and northwest
of Rocky Mount. Between one and three inches of rain has fallen in
Franklin County between Rocky Mount and Roanoke, with up to three to
six five inches possible by 200 AM EDT.
Flash flooding is expected to begin shortly, especially across the
northwestern portion of the county, if it has not already done so.
At 842 PM EDT, water from an unnamed creek was running over Valley
View Road, resulting in basement flooding about 5 miles southwest of
Stewartsville.
Some locations that will experience flooding include...
Rocky Mount...
Boones Mill...
Penhook...
Burnt Chimney...
and Western Smith Mountain Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3708 8011 3713 8012 3717 8003 3717 8001
3715 8000 3714 7996 3716 7991 3721 7988
3723 7982 3721 7980 3723 7978 3720 7978
3719 7972 3715 7971 3715 7970 3716 7970
3705 7959 3705 7960 3704 7959 3685 7965
$$
WERT344
WGUS71 KRNK 180612
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
212 AM EDT FRI MAY 18 2018
VAC067-180622-
/O.EXP.KRNK.FF.W.0007.000000T0000Z-180518T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin VA-
212 AM EDT FRI MAY 18 2018
...THE FLASH FLOOD WARNING FOR NORTHERN FRANKLIN COUNTY WILL EXPIRE
AT 215 AM EDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3708 8011 3713 8012 3717 8003 3717 8001
3715 8000 3714 7996 3716 7991 3721 7988
3723 7982 3721 7980 3723 7978 3720 7978
3719 7972 3715 7971 3715 7970 3716 7970
3705 7959 3705 7960 3704 7959 3685 7965
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 17, 7:52 PM EDT, 23 minutes earlier.
Area forecast discussion, May 17, 7:52 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
752 PM EDT Thu May 17 2018
.SYNOPSIS...
A stationary frontal extends from central West Virginia into
central Virginia. Meanwhile, an area of low pressure was
lifting north lift north through the southern Appalachians.
Warm and humid conditions will continue into the weekend with
widespread and numerous showers and thunderstorms through Friday
becoming more scattered over the weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 345 PM EDT Thursday...
Numerous to widespread showers will be common across the
forecast area through Friday. Synoptic pattern supports slow
moving deep convection with mean wind of 10 kts or less.
Main focus for heavy, and potentially excessive rainfall, will
reside along a stationary front vcnty of I-64, this front the
focus for persistent convergence. In addition, a pseudo-tropical
low will move north into the southern Appalachians tonight.
This feature, although becoming less discernible in the model
data with time, should track directly overhead providing dynamic
support in addition to a sustainable fetch of southeasterly low
level flow into the east side of the Appalachians.
Based on the combination of all aforementioned features, think
its prudent to blanket the entire forecast area with a flash
flood watch. Counties adjacent to the Blue Ridge and along the
frontal boundary will be most susceptible per the better
convergence and low level lift. However, tendency of convective
elements to drift away from the Blue Ridge makes it hard to
discount potential even for the piedmont, and especially for the
urban areas where a torrential downpour will quickly compromise
the drainage infrastructure.
With respect to temperatures, the abnormally humid conditions
will lead to well above normal minimum temperatures in the 60s
to even near 70 across the Piedmont, with high temperatures
mostly in the 70s mountains to the lower 80s Piedmont. Keep in
mind that normal low temperatures this time of year are in the
40s with highs in the 70s to near 80. Thus, the minimum
temperatures will be averaging 15-20 degrees above normal
through the weekend.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 330 PM EDT Thursday...
The item of focus for this portion of the forecast will be a slowly
northward moving upper level low across the Lower Ohio/Tennessee
River valleys and copious moisture that will be streaming north on
its east side. This moisture will be impacting our region with
moderate to heavy rain showers and some thunderstorms through
Saturday night. A Flash Flood Watch is in effect for the first half
of Friday night for entire region. As we progress into and through
this part of the forecast, where, and how much, precipitation falls,
and additional expected precipitation, will dictate where, and if,
any additional watches may be needed through Saturday night.
There will be a brief lull in the precipitation late Saturday night
into early Sunday morning as the upper low washes out and gets
caught up in the northern jet. In its wake will a brief period where
a shortwave ridge will be over the area, all the while an area of
low pressure begins to develop across the Central Plains states.
This low will begin to head eastward Sunday night. A return of
precipitation is expected as early as Sunday afternoon across
western sections of the region where surface heating, and a
beginnings of a return of low level moisture will coincide. Sunday
night, with the loss of daytime heat, precipitation coverage will
decline. However, scattered showers will still be possible in the
west, within the region of best moisture return and dynamics aloft
in advance of approaching low pressure.
Temperatures during this part of the forecast will start around five
degrees above normal for Saturday, but warm to around five to ten
degrees above normal on Sunday.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 130 PM EDT Thursday...
On Monday, an area of surface low pressure is expected to be heading
east through Indiana along a stationary front that extends into
Pennsylvania. The low's associated cold front will trail southwest
into eastern Texas, all while its parent upper low tracks through
the western Great Lakes region. High pressure will still be anchored
in the western Atlantic, east of the GA/FL. For our region, plenty
of moisture streaming north between the cold front and the high
pressure will be realized in form of at least a mostly cloudy sky
and an abundance of showers and some thunderstorms.
Monday night into Tuesday, the surface low is expected to have
reached KY/OH/WV with the stationary front over PA sinking south as
a backdoor cold front. The cold front associated with the surface
low is progged to stall and take on warm front characteristics from
roughly Missouri into Kansas. While there initially be a decrease in
coverage of precipitation across the region Monday night, most of
this decline will be due to loss of heating. Western sections of the
area, closer to the approaching low, will be the most likely to
continue to see some isolated to scattered showers, and few storms,
through the night. On Tuesday, coverage is expected to increase
again with the return of daytime heating, and increased dynamics as
the system draws closer.
Tuesday night night into Wednesday, look for the low to wash out,
but the back door cold front will continue to inch south through,
then south of the area, stalling over GA/SC by Thursday morning, and
remaining there into Friday. Behind the front, high pressure will
build into our region. The result for our region will be another
decrease in coverage Tuesday night with the loss of heating. On
Wednesday, scattered showers will be confined to primarily the
southern third of the area. Wednesday night into Thursday, limited,
if any, precipitation is forecast for the area with the push of high
pressure into the area.
Temperatures during this portion of the forecast will average about
ten degrees above normal on Monday, and trend cooler each day. By
Thursday, temperatures will average around five degrees above
normal.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 745 PM EDT Thursday...
Generally poor flight conditions are expected at TAF sites this
period. Lingering frontal boundary combined with impulses of
short wave energy in a tropical airmass will generate showers
and thunderstorms with heavy rain. Timing of features will be
difficult, but mesoscale models are in the ballpark so will lean
on them heavily and amend as necessary with a preference to
leave lower conditions prevailing when more activity is expected
to move in. Indications are for a break in precipitation late
tonight but expect IFR cigs to remain in place. Another wave of
convective precipitation is expected to push in from the
southeast toward daybreak and continue to affect TAF sites
through the latter portion of the valid period as the frontal
boundary starts to push back to the north.
.Extended Aviation Discussion...
The pseudo-tropical low and the lingering frontal boundary will
begin to drift north of the CWA later Friday and especially
into the weekend. This should bring about a slight decrease in
rain coverage with activity trending more scattered and diurnal
in nature as we go into the weekend and high pressure ridging
is noted across the southeast states. However, still feel that
chances for showers/thunderstorms and associated aviation issues
will be greater than normal for this time of the year, at least
through Saturday with periods of sub-VFR possible. Fog and low
clouds will be common during the late night and early morning
hours as well. After more isolated storms on Sunday, appears
another weak cold front may bring increasing coverage of showers
and thunderstorms again on Monday.
&&
.HYDROLOGY...
A Flash Flood Watch is in effect for the entire CWA through
Mid-Night Friday night.
The main concern through Friday will be for localized flash
flooding, as well as flooding on small creeks, streams, and
smaller rivers as a result of heavy tropical rain showers and
thunderstorms expected across the area.
Rainfall during the past few days has been spotty and highly
variable, but as low pressure passes overhead Friday, the
coverage is expected to increase. Flood Guidance suggests 2
inches or more of rain in less than 3 hrs may lead to flooding,
and if this sort of rainfall occurs in less than an hour, flash
flooding would be possible.
WPC is concerned about excessive rainfall, and especially for
those areas along a stationary near the Interstate 64 corridor.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Friday evening for VAZ007-009>020-
022>024-032>035-043>047-058-059.
NC...Flash Flood Watch through Friday evening for NCZ001>006-
018>020.
WV...Flash Flood Watch through Friday evening for WVZ042>044-507-
508.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...MBS/PM
HYDROLOGY...PMHazardous weather outlook, May 17, 3:20 PM EDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 320 PM EDT Thu May 17 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-181930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 320 PM EDT Thu May 17 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch through Friday. Numerous showers and thunderstorms are expected tonight through Friday as an area of low pressure moves north through the region. Periods of heavy rainfall is expected with excessive runoff possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 17, 6:49 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM FLASH FLOOD 2 WNW STEWARTSVILLE 37.28N 79.84W
05/17/2018 BEDFORD VA TRAINED SPOTTER
2 FEET OF RAPIDLY FLOWING WATER OVER THE INTERSECTION OF
HAZELWOOD TERRACE AND BEAGLE CLUB ROAD WITH SMALL DEBRIS
FLOW AND SMALL TREE PUSHED INTO AND THROUGH ROADWAY. 4.32
INCHES OF RAIN MEASURED SINCE 255 PM.
&&
WERTLocal storm report, May 17, 8:01 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 4 SE ROANOKE 37.23N 79.91W
05/17/2018 ROANOKE VA PUBLIC
1 TO 2 FEET OF WATER FLOWING ACROSS RT 116 UNDER THE BLUE
RIDGE PARKWAY
&&
MBSLocal storm report, May 17, 8:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 3 S UNION 37.54N 80.54W
05/17/2018 MONROE WV PUBLIC
TURKEY CREEK IS OUT OF ITS BANKS AND FLOWING ACROSS
WILLOW BEND ROAD. PUBLIC REPORT RELAYED BY WVNS.
&&
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 11:57 PM EDT | Areal Flood Warning | RNK | Bedford | 6 hr |
| May 18, 1:00 AM EDT | Areal Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 6 hr |
| May 18, 4:05 AM EDT | Special Weather Statement | RNK | Halifax, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville | 55 min |
| May 18, 6:56 AM EDT | Special Weather Statement | RNK | Pittsylvania | 64 min |
| May 18, 1:53 PM EDT | Areal Flood Advisory | RNK | Carroll, Patrick | 2 hr |
| May 18, 2:51 PM EDT | Areal Flood Advisory | RNK | Charlotte, Halifax, Pittsylvania, City of Danville | 2 hr |
| May 18, 3:20 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Franklin, Henry, Patrick | 6 hr |
| May 18, 3:23 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 6 hr |
| May 18, 3:48 PM EDT | Flash Flood Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 6 hr |
| May 18, 4:01 PM EDT | Flash Flood Warning | RNK | Carroll, Patrick | 6 hr |
| May 18, 4:24 PM EDT | River Flood Warning | RNK | Halifax | 3 days |
| May 18, 4:29 PM EDT | River Flood Warning | RNK | Charlotte, Halifax | 4 days |
| May 18, 5:02 PM EDT | Flash Flood Warning | RNK | Charlotte, Halifax | 6 hr |
| May 18, 5:22 PM EDT | Areal Flood Warning | RNK | Bedford, Botetourt, Campbell, Floyd, Franklin, Montgomery and 4 more | 5 hr |
| May 18, 6:59 PM EDT | Areal Flood Warning | RNK | Appomattox, Buckingham | 6 hr |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.